# SDR 98ZZZX982

- Difficulty date: February 21, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N6484P
- Make and model: Piper PA-24-250
- Aircraft serial: 241602
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: PM1201
- Condition: Inoperative
- Location: Ring Gear
- Component: Preair
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THIS NEW STARTER WOULD NOT ENGAGE THE ENG RING GEAR WITHOUT MANUAL MANIPULATION OF THE BENDIX DRIVE PINION GEAR EVEN THOUGH IT WAS BEING SUPPLIED WITH 14V BATTERY POWER THROUGH COPPER AIRCRAFT CABLES.  THE STARTER DID START THE ENG, HOWEVER, UPON ENG SHUTDOWN AND RESTART, IT FAILED TO ENGAGE THE RING GEAR WITHOUT MANUAL MANIPULATION OF THE PINION GEAR.  THIS PERMANENT MAGNET STARTER CREATED SUCH A LARGE MAGNETIC FIELD DURING ENGINE ROTATION THAT IT CAUSED THE AIRPLANE WET COMPASS TO SWING MORE THAN 90 DEGREES.  LAMAR STARTER (PM1202) WAS REMOVED AND REPLACED WITH A FRESHLY OVERHAULED ELECTROSYSTEMS STARTER (MZ422R) WHICH STARTED THE ENGINE SEVERAL TIMES WITHOUT AFFECTING THE MAGNETIC COMPASS.
